Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 31, 2018, 4:39 PM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 4:39 PM MDT (22:39 UTC)
- Expired
- May 31, 2018, 5:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 77 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:49 PM MDT | TSTM WND GST 50 | Wolf Creek, MT | SPOTTER REPORTED PEBBLE SIZE HAIL AND STRONG WIND GUSTS. THE POWER BRIEFLY WENT OUT. TIME AND GUST ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:50 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
568
WUUS55 KTFX 312239
SVRTFX
MTC013-049-312315-
/O.NEW.KTFX.SV.W.0013.180531T2239Z-180531T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
439 PM MDT THU MAY 31 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Lewis and Clark County in west central Montana...
Southwestern Cascade County in central Montana...
* Until 515 PM MDT.
* At 438 PM MDT, a severe thunderstorm was located 8 miles southwest
of Wolf Creek, or 22 miles north of Helena, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Spotter reported quarter size hail in Canyon Creek.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wolf Creek and Craig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4676 11220 4695 11236 4726 11197 4698 11160
TIME...MOT...LOC 2238Z 228DEG 31KT 4691 11219
HAIL...1.00IN
WIND...60MPH
$$
KJ2 follow-up statements
302
WWUS55 KTFX 312258
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
458 PM MDT THU MAY 31 2018
MTC013-049-312315-
/O.CON.KTFX.SV.W.0013.000000T0000Z-180531T2315Z/
Lewis and Clark MT-Cascade MT-
458 PM MDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL LEWIS AND CLARK AND SOUTHWESTERN CASCADE COUNTIES...
At 458 PM MDT, a severe thunderstorm was located over Wolf Creek, or
25 miles southwest of Cascade, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wolf Creek and Craig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4683 11210 4703 11226 4726 11197 4701 11164
TIME...MOT...LOC 2258Z 227DEG 24KT 4700 11206
HAIL...1.00IN
WIND...60MPH
$$
KJ789
WWUS55 KTFX 312311
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
511 PM MDT THU MAY 31 2018
MTC013-049-312321-
/O.EXP.KTFX.SV.W.0013.000000T0000Z-180531T2315Z/
Lewis and Clark MT-Cascade MT-
511 PM MDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEWIS AND CLARK
AND SOUTHWESTERN CASCADE COUNTIES WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central and west central Montana.
LAT...LON 4683 11210 4703 11226 4726 11197 4701 11164
TIME...MOT...LOC 2311Z 228DEG 31KT 4707 11195
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:38 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, May 31, 2:38 PM MDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Great Falls MT 238 PM MDT Thu May 31 2018 .SYNOPSIS... Scattered showers and thunderstorms may develop and become more widespread tonight. A few strong thunderstorms are possible this afternoon over Central Montana. More widespread rain looks to move into the region through the night possibly bringing moderate rain to portions of Central and North Central Montana. Showers wind down on Friday, with dry and warmer conditions for the weekend. && .DISCUSSION... Moisture moving into the region will produce periods of moderate to heavy rain across the forecast area through early Friday. A break in showers today, coupled with increasing instability, will fuel scattered thunderstorms, and possible an isolated strong storm or two, mainly along and east of a line from Bozeman to Lewistown. Locally heavy rain and quarter-sized hail are possible hazards associated with these thunderstorms. As stronger thunderstorms move away into eastern Montana tonight, the next round of widespread moderate to at times heavy rainfall begins to organize over central Montana. An areal flood watch remains in effect across Central Montana as this region encompasses higher terrain, and numerous runoff channels. Areas of heavy rain that develop over Central Montana tonight move northward across the region through early Friday, with heaviest rainfall potential over Central Montana near the Canadian border. The longwave trough responsible for tonight's rain will cross the forecast area on Friday, maintaining cool and unsettled conditions. However, rain showers gradually decline in coverage Friday. Fair and warmer weather follows through the weekend, with a brisk westerly flow aloft. Downslope winds will produce breezy conditions through the weekend with low afternoon relative humidity. A few showers return early next week with a passing upper level trough. && .AVIATION... UPDATED 1800Z. Scattered MVFR conditions in pockets of rain showers moving northeast across North-Central MT. Conditions improve through mid- day with VFR conditions for most places but another round of showers and scattered thunderstorms develop over Southwest MT and spread northeast after 20Z. Expect MVFR/IFR and terrain obscuration. The main focus for stronger storms looks to be along a KBZN-KLWT line and east. Areas of more widespread rain develop over night, with some areas of moderate to heavy rain possible. Expect scattered MVFR/IFR conditions with lower ceilings and rain through the night. Convective activity returns Friday afternoon. && .HYDROLOGY... Flood warning continues for the Missouri River near the James Kipp Recreation Area. Minor flooding is expected at this time, mainly in the James Kipp campground. Flood warning continues for the Missouri River near Toston. Moderate flooding is still expected by this weekend. Flood warning continues for the Jefferson River near Three Forks. Moderate flooding is expected by this weekend. Flood warning continues for the Gallatin River near Logan. Minor flooding is expected to continue. Flood warning continues for the Big Hole River near Melrose. Minor flooding is expected to continue. An areal flood watch has been issued for the possibility that periods of heavy rainfall could cause rapid rises on smaller streams and creeks this evening through early Friday morning. Streams are already running high, and antecedent wet soils will enable a rapid response to areas of moderate to heavy rainfall. Isolated flash flooding may occur in areas of steep terrain or over last season's burn scars. && .PRELIMINARY POINT TEMPS/POPS... GTF 48 61 43 73 / 100 60 10 0 CTB 44 59 42 70 / 100 50 10 0 HLN 49 60 42 73 / 100 70 10 0 BZN 48 58 37 71 / 90 80 20 0 WEY 41 52 30 62 / 70 70 30 0 DLN 44 58 36 69 / 90 70 10 0 HVR 52 63 45 74 / 100 80 40 0 LWT 48 58 40 69 / 80 60 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Numerous flood highlights are in effect until further notice. Please see HYDROLOGY section for details. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 31, 3:05 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
305 PM MDT THU MAY 31 2018
MTZ014-048-312130-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
305 PM MDT THU MAY 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEWIS AND
CLARK AND SOUTHWESTERN TETON COUNTIES...
At 305 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 25 miles north of Seeley Lake to 11 miles
south of Ovando. Movement was northeast at 40 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Lincoln, Nilan Reservoir and Bean Lake.
This includes Highway 200 between mile markers 66 and 98.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4775 11308 4781 11306 4788 11306 4789 11310
4792 11308 4796 11291 4760 11249 4705 11225
4687 11279 4717 11279 4718 11306 4748 11306
4750 11312 4767 11313 4772 11317
TIME...MOT...LOC 2105Z 233DEG 33KT 4755 11350 4723 11310 4685 11312
KJSpecial weather statement, May 31, 3:26 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
326 PM MDT THU MAY 31 2018
MTZ014-048-312200-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
326 PM MDT THU MAY 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEWIS AND
CLARK AND SOUTHWESTERN TETON COUNTIES...
At 326 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 25 miles north of Seeley Lake to 17 miles
northeast of Ovando to 8 miles northeast of Drummond. Movement was
northeast at 30 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Lincoln, Augusta, Nilan Reservoir and Bean Lake.
This includes the following highways...
Highway 200 between mile markers 66 and 99.
Highway 287 between mile markers 28 and 44.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4789 11274 4750 11227 4694 11230 4683 11259
4684 11280 4717 11279 4717 11297 4724 11307
4748 11306 4750 11312 4757 11312 4760 11314
4768 11314
TIME...MOT...LOC 2126Z 230DEG 24KT 4753 11328 4721 11289 4676 11301
KJSpecial weather statement, May 31, 3:42 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
342 PM MDT THU MAY 31 2018
MTZ014-048-312215-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
342 PM MDT THU MAY 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEWIS AND CLARK
COUNTY...
At 341 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles north of Lincoln to 12 miles
north of Garrison to 10 miles west of Deer Lodge. Movement was east
at 35 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Lincoln, Wolf Creek, Marysville, Canyon Creek, Austin and Bean Lake.
This includes the following highways...
Interstate 15 between mile markers 214 and 229.
Highway 200 between mile markers 66 and 108.
Highway 12 between mile markers 28 and 34.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4749 11228 4701 11203 4660 11211 4654 11231
4665 11231 4666 11241 4670 11242 4670 11253
4684 11254 4684 11280 4717 11279 4718 11286
4725 11287
TIME...MOT...LOC 2141Z 263DEG 30KT 4719 11278 4669 11273 4637 11296
KJLocal storm report, May 31, 3:50 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 WNW WISE RIVER 45.80N 113.01W
05/31/2018 E0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
BRIEF PERIOD OF PEA SIZED HAIL. LIGHT WIND
GUST, LITTLE RAIN.
&&
SACSpecial weather statement, May 31, 4:11 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Great Falls MT 411 PM MDT THU MAY 31 2018 MTZ013-312245- Chouteau- 411 PM MDT THU MAY 31 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHOUTEAU COUNTY... At 411 PM MDT, a strong thunderstorm was located 15 miles east of Fort Benton, moving north at 30 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Virgelle. This includes Highway 87 between mile markers 63 and 77. LAT...LON 4776 11022 4779 11042 4820 11042 4814 10997 TIME...MOT...LOC 2211Z 191DEG 27KT 4786 11032 KJ
Special weather statement, May 31, 4:14 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
414 PM MDT THU MAY 31 2018
MTZ014-312245-
Central and Southern Lewis and Clark-
414 PM MDT THU MAY 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL LEWIS AND
CLARK AND SOUTHWESTERN CASCADE COUNTIES...
At 414 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Lincoln to 17 miles
southwest of Wolf Creek to 18 miles northeast of Garrison. Movement
was northeast at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Wolf Creek, Marysville, Canyon Creek and Craig.
This includes the following highways...
Interstate 15 between mile markers 202 and 238.
Highway 200 between mile markers 78 and 104.
Highway 287 between mile markers 1 and 19.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4732 11209 4730 11205 4720 11205 4718 11201
4719 11198 4714 11193 4676 11191 4665 11232
4666 11241 4670 11242 4670 11253 4687 11252
4703 11259
TIME...MOT...LOC 2214Z 222DEG 38KT 4700 11252 4691 11241 4666 11246
KJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:14 PM MDT | Areal Flood Advisory | TFX | Fergus | 2 hr |
| May 30, 6:25 PM MDT | Special Weather Statement | TFX | Cascade | 35 min |
| May 30, 10:44 PM MDT | Special Weather Statement | TFX | Ravalli | 31 min |
| May 30, 11:14 PM MDT | Special Weather Statement | TFX | Deer Lodge | 31 min |
| May 31, 4:13 AM MDT | Flood Watch | TFX | 28 hr | |
| May 31, 1:58 PM MDT | Special Weather Statement | TFX | Gallatin | 47 min |
| May 31, 2:18 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| May 31, 2:33 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 13 min |
| May 31, 3:05 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 25 min |
| May 31, 3:26 PM MDT | Areal Flood Advisory | TFX | Fergus, Judith Basin | 3 hr |
| May 31, 3:26 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| May 31, 3:42 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 33 min |
| May 31, 3:45 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
| May 31, 4:11 PM MDT | Special Weather Statement | TFX | Chouteau | 34 min |
| May 31, 4:14 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 31 min |
| May 31, 5:57 PM MDT | Special Weather Statement | TFX | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.